Pernicious Anaemia Society
15,903 members11,139 posts

Side effects from B12 injections (rotexmedica hydroxocobalamin)

Hey everyone!

I injected Hydroxocobalamin, (brand: Rotexmedica) a couple of times. The day of the injections i feel no side effects, however the day after and for about 3-4 days after that i feel like sh*t, depressed, brainfog. And then it goes away. And the week after i feel fine, back to normal. Does anyone know what the reason for this may be? I have had b12 injections before by a different brand (from Doc) and never felt any sides. I got blood work and i saw that my liver numbers had gone up (P-ALAT) to 1.44 ukat/L (Normal=0.15-1.1ukat/L) so its above normal. I have only done 3 injections, one every week but i'm honestly afraid of doing another shot because i feel so bad the following days, i mean like deeply depressed. Any help is appreciated! thanks.

18 Replies
oldestnewest

Often the injections make you feel worse for a few days and even give the impression of flu-like symptoms.. it is "normal" I promise

Reply

Okay thanks! I suppose my liver numbers will go down later on then.

1 like
Reply

I have to emphasise that I was merely referring to symptoms - NOT to anything as important as liver numbers etc - this is way out of my league. :)

Reply

Hi hummus, how's your folate & potassium levels?

1 like
Reply

I haven't checked, i try to take a multivitamin with all the vitamins and minerals. could low folate or potassium cause any of the effects i am having? thanks:)

Reply

I know that if you are low in either folate (or iron) it affects the uptake of B12, meaning the B12 is not properly utilised. Your folate level should be optimal, so if the top of your range is 28 for example your level should be at least 15 otherwise the B12 is just wasted. My GP told me that and gave me a 3 month course of folic acid to get my levels up. On injection day I take a folic acid and also eat 1 or 2 bananas as B12 leaches potassium too. I am on the same brand as you and thankfully have never had any problems, and was injecting 3 times a week for nearly a year.

Hydroxocobalamin is an inactive B12, the body needs to convert it before it can be used. Methylcobalamin is an active form - I tried one injection of that - it didn't like me and gave me an afternoon of weirdness, hot flushes, palpitations etc. so I didn't try anymore, lol.

Maybe your body just doesn't like Hydroxo? This is an interesting thread, if you get a minute have a read. Hope you get to the bottom of it.

healthunlocked.com/pasoc/po...

2 likes
Reply

Being low in folate or iron does not effect the uptake of B12.

Supplementing with B12 does not increase the need for folate.

B12 does not 'leach potassium'. If you had megaloblastic anaemia then there can be a burst of red cell production when B12 supplementation starts. That burst can temporarily increase demand for potassium. But once it's over there is no requirement for extra potassium.

Yes, hydroxocobalamin needs to be converted to methylcobalamin (and adenosylcobalamin) in the cell. However, methylcobalamin also needs to be converted to methylcobalamin (and adenosylcobalamin) in the cell.

Reply

Just relating info received from my GP & the PAS. Eeek, have I worded my post clumsily? Apologies. The potassium reference was alluding to injection day only, not a permanent requirement.

Reply

Big thanks for your input! I will be taking my multivitamin witch has all the vitamins and minerals, including folate and iron:). I have had hydroxocobalamin before by a different brand but i cannot recall any of these problems. Anyways, its now been a bit over a week since my last injection and i feel amazing! Now that i think about it, it might be that the shots change the salt and mineral balance for a couple of days (just speculating, im no expert) because i did notice a slight puffynes on my face and eyelids. Anyways, all is well now.:)

1 like
Reply

Glad you're feeling better hummus. :-)

Reply

Sorry , I cannot understand that . I have used those same ampoules for 2 years , and they keep me well, without any side-effects .I know that those very same ampoules are used in some surgeries in the UK. Perhaps someone else can throw some light on it ?

1 like
Reply

Different people react much differently to different B12 forms... I can't take any methylated forms. Cyano is fine... not much loved online, but better than nothing!

Reply

I always feel a bit foggier than normal after my jab, more tired just for a few days. Ensure your folate and potassium levels are ok it helps and you get back to what ever is your normal, as I find even with B12 treatment not all symptoms go away.

1 like
Reply

Good morning.

I have a bad reaction to an injection for 36 hours then after that I'm kind of normal for a week.

Previously I've had 6 weeks 3x weekly loading dose of Hydroxocobalamin and now on one injection every two weeks because I'm still symptomatic. It is still not enough !!!

Unfortunately my symptoms are muddled in with other symptoms relating to an undiagnosed (can't be diagnosed, no conclusions even with pathology) brain disease so I'll have to put up a strong case to get the jabs !

I've heard other folk on PAS explain their immediate reactions to the jabs - some have none, some seem to suffer.

Maybe you could trawl back through the posts and glean some info.

Best regards

2 likes
Reply

I am about 4.5 months into SI with that brand of B12. Yes, I did have horrible symptoms after each injection (every other day for about 6 weeks and now weekly) but I had been undiagnosed for sometime. It is hard to believe that they were doing any good but I don't think it is the side-effects of the B12 brand as such, it is the effects of the body trying to repair the damage sustained from long-term deficiency.

Now I hardly get any symptoms at all after an injection. I think we have all got used to instant relief from medications and it is somehow counterintuitive to have to feel so much worse before you feel better.

3 likes
Reply

Hi. I have hydroxy injections every 7-8 weeks. Most of the time I feel better the next day but occasionally I don't and feel rubbish for two or three days afterwards. This week I felt a bit odd for about 24 hours after the injection. I haven't figured out the reasons yet although I think this week was because I was exhausted to start with and then had a long day the day afterwards. So you're not entirely alone!

Reply

I have had a similar reaction to one specific brand - I suggest you change to a different box and see if things change... do your own experiment. I ended up throwing the remaining packets out because I was convinced that my reaction was real even though logic said it should have been the same as other brands on the market.

Reply

I had a VERY nasty reaction to ONE sublingual dose of hydroxocobalamin... major anxiety, almost panic level... stomach badly messed up... still feeling poorly 2+ weeks later... so it may be the form is wrong for you... Thak God I didn't take the same form in a shot!

I don't do well with methylated forms of anything... perhaps a MTHFR thing... have not tested yet.

Reply

You may also like...